Alert archive / Colorado / High Wind Watches in 2024
High Wind Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Jan 7, 2024, 3:54 AM MST for 4 counties in Colorado. It took effect at Jan 8, 2024, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2024, 3:54 AM MST (10:54 UTC)
- In effect from
- Jan 8, 2024, 5:00 AM MST
- Expired
- Jan 7, 2024, 2:45 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Crowley County, CO, El Paso County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 17 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.9 hours before the alert went out and 405 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Jan 6, 10:19 PM MST, 5 hours 35 minutes earlier. Its key messages:
- Increasing southwest flow aloft will bring snow, heavy at times, to the Continental Divide, especially the Southwest Mtns, later tonight through Sunday.
- Storm system crossing the region through Monday will bring snow to much of the forecast area, with the highest amounts over the higher terrain and southern border.
- Very strong northerly winds expected across the plains late Sunday night through Monday afternoon.
- A string of upper disturbances to affect Colorado Wednesday afternoon through Friday, keeping wintry conditions in place.
Area forecast discussion, Jan 6, 10:19 PM MST, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1019 PM MST Sat Jan 6 2024 .KEY MESSAGES... - Increasing southwest flow aloft will bring snow, heavy at times, to the Continental Divide, especially the Southwest Mtns, later tonight through Sunday. - Storm system crossing the region through Monday will bring snow to much of the forecast area, with the highest amounts over the higher terrain and southern border. - Very strong northerly winds expected across the plains late Sunday night through Monday afternoon. - A string of upper disturbances to affect Colorado Wednesday afternoon through Friday, keeping wintry conditions in place. && .SHORT TERM /THROUGH TONIGHT/... Issued at 325 PM MST Sat Jan 6 2024 Current water vapor imagery and upper air analysis indicates moderating northwest flow aloft with transitory upper ridging across the Central Rockies ahead of strong upper trough digging across the Pacific Northwest Coast. Water vapor imagery is also indicating abundant Pacific moisture streaming across the West Coast into the Intermountain West and Great Basin attm. Clear skies over most of south central and southeast Colorado early this afternoon indicates snow cover across much of the area keeping temperatures on the cool side attm, mainly in the 30s across the lower elevations, and generally in the teens and 20s across the higher elevations, save single digits near the peaks with MYP and CPW currently at 5F and 7F respectively. Current models in good agreement with the Pac NW upper trough continuing to dig across the West Coast tonight with southwest flow increasing across the region through the day Sunday, as a strong jet core rounds the base of a developing upper low across southern Great Basin. The strong orographic flow, uvv and available moisture will allow for snow to develop along and west of the ContDvd through the evening, with snow increasing in coverage and intensity overnight and through the day Sunday. This is especially true across the eastern San Juan Mtns, with snow, heavy at times, and blowing snow expected to create dangerous travel conditions through the day Sunday. With that said, the current Winter Storm Warning for zone 68 remains in effect from 11 PM tonight through early Monday morning with 10 to 20 inches of snow expected. Increasing southwest flow aloft and induced lee troughing across the Plains will keep breezy conditions over the near the higher terrain tonight, with breezy gap flows developing across the southern I-25 Corridor through the overnight hours. These breezy south to southwest winds will continue through the day Sunday, helping to warm temperatures to near seasonal levels across the lower elevations tomorrow, despite mostly cloudy skies, as the Pacific moisture continues to stream across the Rockies. Snow showers will continue to spread east across the high mountain valleys into the southeastern Mtns through the day tomorrow, with snowfall of 1 to 4 inches possible across the Central Mtns and the tops of the Sangre de Cristo Mtns, and up to an inch possible across the high mountain valleys. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 325 PM MST Sat Jan 6 2024 The first system to affect Colorado is currently moving onshore across the Pacific NW, so there will certainly be some adjustments over the next 12 hours as models ingest more data. Sunday night through Monday...Models are in fairly good agreement on the expected path of this incoming storm system. Sunday night the upper low will drop south across the Great Basin as an open wave, but then start to strengthen and close over the Four Corners. Through the day on Monday the closed low will then push due east across the northern half of NM. This trajectory will mean continuing snow favoring the Continental Divide and higher terrain through Sunday night, but the real focus will be along the southern border, so more snow for the eastern San Juan Mts as well as the southern Sangres. The focus then shifts east as the low moves east, with snow then spreading across the plains Monday morning with prime areas for snowfall accumulation again along the southern border. However, as this system tightens up and pushes east, very strong northerly flow on the backside of this system will begin affecting the eastern plains starting late Sunday night and continuing Monday into the afternoon. North winds of 25 to 45 mph, with gusts as high as 60 mph, will be possible across all of the eastern plains, and combined with some snowfall will make for miserable and hazardous travel conditions. The worst areas will be along the southern areas, so added to the ongoing Winter Storm Watch because Raton Pass looks like it will be exceptionally dangerous as does Baca County. Temperatures will warm to the mid 20s to mid 30s for most locations, but the strong winds will make it feel like the teens and 20s. Stay tuned to this developing situation. Tuesday...Brisk northwest flow will be in place across the region as the strong upper low system continues moving east out of the area, and another longwave trough moves across western Canada and the Pacific NW. Colorado will be lie between these two features for much of the day Tue, with only isolated snow showers possible over the central mts. Winds will be on the downturn through the first half of the day, but temps will remain cool with highs only forecast to climb into the mid 20s to mid 30s for the high valleys, and 30s to around 40F for the plains. Wednesday...The first upper disturbance crosses the Great Basin Wed, shifting the upper flow to a more westerly direction and helping to warm at least the eastern plains slightly through the early part of the day. However, snow chances will spread to all of the higher terrain through the morning, with isolated to low end scattered pcpn chances then pushing onto the lower elevations through the aftn and eve. At this time, it only looks like the Continental Divide will receive 2 to 4 inches of new snow through the day, along with much lighter amounts for the remaining high terrain. Temps will only warm into the 20s to around 30F for the high valleys, and mid 30s to mid 40s for the plains. Thursday and Friday...There is model disagreement through the end of the forecast period on the strength and look of the next feature to affect CO, but models do agree that winter weather will likely remain in place to end the work week. The extended procedure indicates higher pcpn chances on Thu with then isolated snow showers lingering through Fri, but regardless of snow amounts it will be cold. On Thu, plan on morning lows in most areas to be 5 below to 10 above, and highs only climbing into the 20s to lower 30s. Fri will be even more frigid, with morning lows again 5 below to 10 above, then highs never escaping the 20s. Moore && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1013 PM MST Sat Jan 6 2024 KALS...VFR conditions through Sunday mid morning with lots of mid and high level clouds across the San Luis Valley. Snow looks to remain well to the west given the flow aloft, however, a couple of rogue showers may be possible Sunday afternoon and evening. CIGS will lower to near 5 kft by Sunday afternoon. KCOS and KPUB...VFR conditions with increasing mid and high clouds across the terminals overnight into Sunday. CIGS will lower to near 4 kft by late afternoon to early evening as a cold front shifts winds from southerly to northerly by the evening. Winds will increase with gusts 25 to 30 kts by late Sunday evening. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 8 AM MST Monday for COZ068. Winter Storm Watch from Sunday evening through Monday evening for COZ074. Winter Storm Watch from late Sunday night through Monday evening for COZ088. Winter Storm Watch from late Sunday night through late Monday night for COZ094-099. && SHORT TERM...WANKOWSKI LONG TERM...MOORE AVIATION...MOZLEY
Hazardous weather outlook, Jan 6, 5:54 AM MST, 22 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 554 AM MST Sat Jan 6 2024 COZ058>089-093>099-071300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 554 AM MST Sat Jan 6 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Snow will return to the Continental Divide, especially the eastern San Juan Mountains, very late tonight. Snow accumulations up to a few inches, increasing southwest winds, along with travel impacts will be possible by late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will continue to increase on Sunday, initially over the higher terrain, then spreading eastward and eventually over the plains by later in the evening. Highest snowfall totals, with possibly as much as 2 feet, is expected for the eastern San Juan Mountains through Monday. Blizzard conditions will be possible over the southeastern plains on Monday, with winds gusting as high as 70 mph, especially over eastern Las Animas and Baca counties. Temporary reduction in visibilities due to blowing snow may occur. There could be significant snowfall during the morning commute on Monday for portions of the southern I-25 corridor, which may prove to be very impactful to travel for this area. As much as 6 inches of snow, or locally more, are possible over the entire southeastern plains, and 8 to 9 inches on the Raton Mesa. Snow and blowing snow will also be possible north of the US-50, although lesser snow amounts of only 1 to 3 inches are expected. Wind chill values could periodically drop below zero degrees at times for portions of the plains on Monday. Snow will taper off overnight on Monday into early morning hours on Tuesday. Snow chances will begin to increase yet again, mainly over the higher terrain, by later in the day on Wednesday. This snowfall will spread into the plains on Thursday though Friday. A reinforcement of colder temperatures is expected with this low pressure system, from Thursday through Friday, with frigid temperatures and dangerous wind chill values possible over the plains Thursday night. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ/STEWARD
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 4:10 AM MST | Blizzard Warning | PUB | Baca, Bent, Costilla, Huerfano, Kiowa, Las Animas and 2 more | 47 hr |
| Jan 7, 4:10 AM MST | Winter Storm Watch | PUB | Bent, El Paso, Huerfano, Kiowa, Prowers | 11 hr |
| Jan 7, 4:10 AM MST | Winter Weather Advisory | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 8 more | 35 hr |
| Jan 7, 2:45 PM MST | High Wind Warning | PUB | Crowley, El Paso, Otero, Pueblo | 26 hr |
Nearby
High Wind Watches in Colorado, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.